Illinois, 2011

Lightning Strike in Illinois, October 12, 2011

October 12, 2011 · NWS PAH · 1 event in 1 county or zone

Rain and embedded thunderstorms occurred along and ahead of a cold front as it moved east across the Mid-Mississippi Valley. Cloud-to-ground lightning strikes caused some damage in Wabash County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Rain and embedded thunderstorms occurred along and ahead of a cold front as it moved east across the Mid-Mississippi Valley. Cloud-to-ground lightning strikes caused some damage in Wabash County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 12, 6:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 12, 6:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CDT WED OCT 12 2011

.UPDATE...
FOR AVIATION DISCUSSION ONLY.

&&

.DISCUSSION...
AN H5 TROUGH AND ASSOCIATED FRONTAL SYSTEM WILL SLOWLY PUSH ACROSS
OUR CWA FROM THIS EVENING THROUGH MIDDAY THURSDAY. AS A RESULT...
SHOWERS AND THUNDERSTORMS ARE A GOOD BET. WITH SOMEWHAT LIMITED
ATMOSPHERIC MOISTURE...ONLY MODEST QPF AMOUNTS OF A HALF INCH OR
LESS ARE EXPECTED. ATMOSPHERIC INSTABILITY IS ALSO LIMITED...
THEREFORE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

ON THURSDAY PRECIP CHANCES WILL DIMINISH FROM WEST TO EAST BUT WILL
STILL LINGER OVER THE NORTHEAST HALF OF THE CWA THROUGHOUT THE BETTER
PART OF THE DAYLIGHT HOURS. BY THURSDAY NIGHT BOTH THE FRONT AND THE
UPPER TROUGH WILL BE EAST OF THE REGION. THE COMBINATION OF HIGH
PRESSURE AT THE SURFACE AND THE UPPER FLOW BECOMING LESS CYCLONIC
SHOULD KEEP THE REGION DRY THROUGH SATURDAY NIGHT.

ON SUNDAY MODELS PUSH A FRONTAL BOUNDARY INTO OUR CWA...THEN STALL
IT OUT E-W DIRECTLY ACROSS OUR CWA SUNDAY NIGHT. DURING THIS
PROCESS...THE ECMWF IS A BIT MORE AGGRESSIVE IN DROPPING A BAND OF
LIGHT QPF INTO THE NORTHERN SECTIONS OF OUR CWA WHILE THE GFS KEEPS
ALL PRECIP ASSOCIATED WITH IT JUST TO THE NORTH.

LATE SUNDAY NIGHT INTO MONDAY MORNING AS A SHARP H5 WAVE INDUCES A
SFC LOW OVER THE CENTRAL PLAINS ON THE AFOREMENTIONED STALLED
BOUNDARY...THE BOUNDARY WILL LIFT BACK TO THE NORTH AS A WARM FRONT.
THIS SHOULD HAPPEN WITH LITTLE FANFARE...BUT AS THE LOW DEEPENS AND
MOVES RAPIDLY TO THE NORTHEAST...IT WILL DRAG A STRONG COLD FRONT
ACROSS THE AREA. AT THIS TIME THE BEST CHANCES FOR PRECIP WITH
THIS SYSTEM WILL MONDAY AND TUESDAY. PRECIPITATION ASSOCIATED
WITH THIS SYSTEM WILL LINGER INTO TUESDAY NIGHT AS MOISTURE WRAPS
AROUND THE BACK SIDE OF IT.

TEMPERATURES WILL DROP TO NEAR NORMAL IN THE WAKE OF THE FIRST
FRONTAL PASSAGE...THEN SLOWLY MODERATE TO ABOVE NORMAL READINGS
THROUGH THE FIRST OF NEXT WEEK...THEN BACK TO NEAR NORMAL IN THE
WAKE OF THE SECOND FRONTAL PASSAGE.

&&

.AVIATION...
NEARLY STEADY BANDS OF MAINLY SHOWERS AN ISOLATED THUNDERSTORMS
AFFECTING MAINLY REGIONS ALONG THE OHIO RIVER AND WABASH RIVER
VALLEYS THIS EVENING SHOULD BECOME MORE WIDESPREAD OVERNIGHT.
MVFR CEILINGS AND VISIBILITIES WILL LOWER OVERNIGHT AND COULD REACH
IFR LEVELS FOR A TIME BEFORE AND AROUND DAYBREAK. DEPARTING RAIN AND
IMPROVING CEILINGS AND VISIBILITIES SHOULD MAY NOT OCCUR UNTIL THU
AFTERNOON...ESP KEVV/KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/GM
Hazardous weather outlook, Oct 12, 2:23 PM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT WED OCT 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT AND THURSDAY WITH THE PASSAGE
OF A COLD FRONT. NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE ALSO POSSIBLE NEXT MONDAY...MONDAY NIGHT...AND TUESDAY
WITH THE PASSAGE OF ANOTHER COLD FRONT. NO WIDESPREAD SEVERE WEATHER
IS EXPECTED AT THIS TIME.

THERE WILL BE AN ELEVATED FIRE DANGER THROUGH THE END OF THE WEEK...
ESPECIALLY FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wabash

When
October 12, 9:30 PM CST
Where
Wabash County, Allendale
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.530, -87.720

Lightning was the suspected cause of a water main break. The lightning hit a fire hydrant on the east side of Allendale, after which water main breaks were found in three places nearby. A boil-water order was issued for locations east of Highway 1. Lightning also struck the fire station in Allendale, damaging wires and radios.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349087.